Consult the medication dictionary to quickly obtain detailed information
We thank you for wearing a face mask in our stores, as required by the provincial and/or local regulations.
Sorry, no matches for your search on
Here are a few tips to help you find what you are looking for:
Have you already taken an antibiotic and the pharmacist informed you to protect your skin from sun exposure? Find out why.
It’s easy to appreciate the warmth of the sun’s ultraviolet (UV) rays. Yet, it is known that we must beware of them. UVA and UVB rays can lead to long-term skin damage (i.e. premature aging and cancer). In the short-term, UVB rays are responsible for sunburns, among other things. For people who take certain medications, UVA rays can lead to other undesirable effects, such as photosensitivity reactions.
Some antibiotics, but not all of them, can cause this type of reaction. Be careful not to put them all in the same basket! Instead, ask your pharmacist for details. Furthermore, remember that this type of reaction can occur with a number of other medications and not only with antibiotics.
Photosensitivity reactions are the result of the combined effects of sun exposure and various medications:
Photosensitivity reactions can be caused by more than a hundred medications. There are two types, and they have different causes and develop differently:
A phototoxic reaction looks like a bad sunburn and causes the following symptoms:
This reaction is characterized by:
The medications that cause this type of reaction absorb the sun rays’ energy; then, they release this energy and cause damage to the skin’s cells and DNA. Therefore, these are typical symptoms of an inflammatory reaction. The magnitude of the reaction depends on the quantity of the medication present in the body and on the duration of sun exposure.
Among the medications most commonly associated to phototoxic reactions, we find:
This list is incomplete. Your pharmacist can provide adequate information if this issue concerns you.
Photoallergic reactions are much less frequent than phototoxic reactions. Typical manifestations include:
Photoallergic reactions often appear later (24 to 72 hours following sun exposure). The reactions are generally limited to the areas exposed to the sun, but can also reach other areas of the body. They occur when the medication’s structure is altered by sun exposure. Then, the medication that has been “altered” triggers a reaction by the immune system and the onset of symptoms.
Several medications and substances can be associated to a photoallergic reaction. For example:
To prevent a photosensitivity reaction, you must avoid re-exposure to the sun or change medication. When a photosensitivity reaction occurs, cold moist compresses can be applied to the red skin. Topical products can be applied to the affected areas to relieve symptoms. Your pharmacist can offer advice on the measures to take and the products to use. Don’t hesitate to speak to him/her!
If it is not possible to change the medication, the following preventive measures can reduce the risk of a photosensitivity reaction.
When you must take a new medication, speak to your pharmacist about the potential effects it could have if you are exposed to the sun. If photosensitivity is possible or confirmed, your pharmacist will review prevention methods with you. Additionally, take advantage of his/her expertise to choose the sunscreen that is best-suited to you. That way, you can enjoy those warm summer days worry-free!
For additional information on the subject, read the following text: What should you look for in a sunscreen?
Your message has been sent.